Tennessee, 2005

Damaging Wind in Tennessee, July 21, 2005

July 21, 2005 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down along Old Federal Road two miles east of Englewood near the McMinn/Monroe county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down along Old Federal Road two miles east of Englewood near the McMinn/Monroe county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 8:03 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 8:03 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT THU JUL 21 2005

.DISCUSSION...
RADAR SHOWS THUNDERSTORM ACTIVITY CONTINUING TO DIMINISH ACROSS THE FORECAST
AREA. BEST COVERAGE IS ACROSS NORTHEAST TENNESSEE. WILL MAINTAIN 20 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT AS ANY LEFT OVER OUTFLOW BOUNDARY
COULD KICK OFF ISOLATED CONVECTION GIVEN THE SOUPY AIRMASS. SCATTERED CONVECTION
THIS EVENING WILL HELP PRODUCE PATCHY FOG ONCE AGAIN TONIGHT.

CURRENT FORECAST LOWS LOOKS GOOD. HAVE A GOOD NIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

DH
Hazardous weather outlook, Jul 21, 11:00 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU JUL 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1200 PM EDT (1100 AM CDT) THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (REST OF TODAY AND TONIGHT)...

HIGH PRESSURE AT THE SURFACE AND ALOFT WITH ABUNDANT LOW LEVEL
MOISTURE...WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL IN A FEW STORMS.
HOWEVER...NO SIGNIFICANT FLOODING OR SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVER THE
WEEKEND...AFTERNOON HIGH TEMPERATURES WILL RISE WELL INTO THE 90S AT
MANY LOCATIONS. THE COMBINATION OF THESE TEMPERATURES AND HIGH
RELATIVE HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM AROUND 95
TO 105 DEGREES.  THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE
MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO
THE ACTUAL AIR TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Jul 21, 5:23 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      JASPER                  35.06N 85.63W
07/21/2005                   MARION             TN   LAW ENFORCEMENT

            DISPATCH REPORTED WATER COVERING MANY ROADWAYS IN JASPER
            TO A DEPTH OF 3 INCHES.

&&

GRC
Special weather statement, Jul 21, 8:27 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT THU JUL 21 2005

...HOT AND MUGGY CONDITIONS EXPECTED THIS WEEKEND AND EARLY NEXT
WEEK...

.A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE SOUTHERN APPALACHIANS
OVER THE WEEKEND...CAUSING AFTERNOON HIGH TEMPERATURES TO RISE
WELL INTO THE 90S AT MANY LOCATIONS.  THESE HIGH TEMPERATURES SHOULD
BE THE WARMEST SO FAR THIS SUMMER...BUT NOT UNUSUALLY HOT OR RECORD
HIGHS FOR THE SEASON.

THE COMBINATION OF TEMPERATURES IN THE 90S AND HIGH RELATIVE
HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM 95 TO 105 DEGREES.
THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT
IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR
TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221030-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS...
BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND...
CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE...
HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE...
KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON...
LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE...
MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE...
ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE...
SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE
927 PM EDT THU JUL 21 2005

...HIGH HEAT INDICES ANTICIPATED THIS WEEKEND AND EARLY NEXT WEEK...

HEAT INDICES WILL RANGE AS HIGH AS 95 TO 105 DEGREES DURING THE
AFTERNOONS...MAINLY SUNDAY...MONDAY AND TUESDAY.  ACTUAL HIGH
TEMPERATURES ARE EXPECTED TO TOP OUT MAINLY IN THE MID 80S TO UPPER
90S EACH DAY.  THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD
OCCUR OVER MUCH OF SOUTHEAST TENNESSEE.

SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH
PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY...SUCH AS THE MORNING AND LATE EVENING.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.  SUNBURN MAKES THE
JOB OF HEAT DISSIPATION THAT MUCH MORE DIFFICULT.

SPEND MORE TIME IN AIR CONDITIONED PLACES.

REMEMBER TO THINK ABOUT YOUR PETS AS WELL.  MAKE SURE YOUR
OUTSIDE PETS HAVE ACCESS TO SHADE AND PLENTY OF CLEAN WATER.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

DH

The radar

The Knoxville radar (KMRX), 125 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
July 21, 10:10 PM EST
Where
McMinn County, 2 mi E of Englewood
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -84.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465103.